What do I Need to Know About my Stomach Lining?
The lining of the stomach is a rather unique anatomical feature. The stomach is essentially an enlarged area of intestines turned into a bag which holds acids and other substances which help people digest their food. The stomach lining is responsible for secreting substances used in digestion, and for protecting the rest of the body from the highly acidic environment of the stomach. When something goes wrong with the stomach lining, it can cause serious health problems.
Some people are surprised to learn that the lining of the stomach is actually highly wrinkled in a series of structures known as rugal folds. As the stomach fills, these folds flatten out, allowing the stomach to expand. Rugal folds allow the stomach to be flexible while keeping it strong so that it will not rupture, although if someone eats enough food, it is in fact possible to cause the stomach to break, a very undesirable state of affairs.
The stomach lining has a number of types of epithelial cells, divided by type. Mucous cells generate the mucus which stands between the stomach lining and the acids of the stomach, creating a protective layer. Parietal sells secrete acid, while chief cells make enzymes used in digestion, and G cells make gastrin, a hormone. The surface of the stomach lining is covered in a series of tiny pits which develop into glands, and it looks sort of like a honeycomb when magnified.
A number of diseases can involve the stomach lining. Like other cells, the epithelial cells in the stomach can become cancerous, causing the development of stomach cancers. The stomach lining can also become inflamed in a condition known as gastritis, or ulcerated. Gastritis and stomach ulcers can be caused by infection and diet. These conditions are accompanied by pain, as the delicate stomach lining becomes irritated by the harsh acid in the stomach, and many people experience vomiting, acid reflux disease, heartburn, and other gastrointestinal problems when their stomach linings are injured.
If the damage to the stomach lining is severe, it may be necessary to have surgery to remove the damaged area and create a bypass which allows the stomach to function as normally as possible. In other cases, it can be possible for the stomach lining to heal itself, with the help of medications to make the stomach less acidic, nutritional supplements to encourage healing, and changes in dietary habits such as abstaining from coffee and acidic foods like tomatoes and orange juice.
I used to drink regular milk, but it was giving me a lot of gas. Also, when ever I ate solid food, I would get severe gas and bloating. so I looked into aloe vera. I first took the liquid form. It took care of 99.9 percent of the problems. Then I started taking the gel pills because of costs. It was a cure all. I take one pill five minutes before each meal, or three per day. Yogurt is good too.
I'm awful without Nexium- could this be more than reflux? I also suffer from IBS. I watch my food, but still have issues with heartburn.
I have been suffering from chronic loose motion for the last three years. Medication is not improving the condition. Please help.
What happens to the old lining?
You could be acidic because you are avoiding the very goods that turn alkaline in the body - like orange juice.
I presume that the old lining would simply detach from the wall of the stomach lining and follow the food into the the digestive tract and come out as waste.
Is it true that nature replaces the human stomach lining every three days? If so, what happens to the old lining?
Nexium reduces stomach acid. Your body needs stomach acid in order to separate B12 from the food to which it is attached. Also, in order for B12 to be absorbed into your bloodstream, it must have a protein called "intrinsic factor" which is produced by cells in the stomach. People develop pernicious anemia when they cannot make intrinsic factor and, as a result, cannot absorb B12.
It sounds like your stomach lining has been damaged somewhat and is neither making sufficient stomach acid (due to the Nexium) and also is not capable of producing intrinsic factor necessary for absorbing the B12. Depending on many factors such as your age, health condition, medication use, etc. you may or may not need to take B12 injections for the rest of your life.
The body is remarkable for healing itself if given the right diet, exercise, rest and if one avoids smoking, excessive alcohol and drug use. You should try to get to the bottom as to why you have GERD to begin with. Search on reputable websites to research how to reduce symptoms of GERD. The Mayo clinic site is an example. Also, obesity is a major contributor to GERD, as is smoking. Good luck.
yes the stomach can heal itself. Use licorice root and slippery elm and cabbage juice. I would research heal stomach ulcers naturally and look at the answers you'll find.
The main source of problem is alcohol! I don't really know why you advised people to avoid hot chili and you deliberately missed the real culprit : alcohol?
Hot chili pains are only a symptom of gastritis, but you have to eliminate alcohol, not hot chili which can be only eliminated during crisis or recovery. But you should to stay away completely from alcohol, in order to cure the gastritis and thus returning to normal diet with citrus hot chili and spices or whatever.
Bottom line: stay away from alcohol.
Sources: my own experience, my own studies on people around me.
I have suffered from Gerd and Barrett's Esophagus for years and was medicated with pump inhibitors. The last being Nexium.
My recent gastroscopy/endoscopy/colonoscopy had diagnosed that the GERD is no longer present, but the stomach lining has changed and is smooth, with four polyps, two of which were biopsied and are benign.
But a blood test revealed that my stomach can no longer absorb Vit. B-12. I was told to reduce the nexium and take Vit. B-12 1000 mcgs twice daily with a follow up blood test in a month and physician visit in five weeks. I am wondering if anyone can tell me if the stomach lining can repair itself, if in fact the cause of the change is due to the pump inhibitors -- once I am off them for a period of time.
Any response here will be appreciated. Or did this cause me to become pernicious anemic where I will have to have Vit B-12 shots for the rest of my life? Thanks for reading.
Post your comments